Hail, Ness
- When
- June 29, 4:26 PM CST
- Where
- Ness County, 0.54 mi W of Bazine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.450, -99.690
An isolated thunderstorm produced large hail in Edwards County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated thunderstorm produced large hail in Edwards County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 29, 3:36 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 436 PM CDT Thu Jun 29 2023 ...updated aviation... .SHORT TERM...(This evening through Friday night) Issued at 110 PM CDT Thu Jun 29 2023 An isolated hail and wind risk will be present late this afternoon and in the extreme western sections of the area before decaying thunderstorms spreading eastward through the early and late evening, as far east as Liberal Dodge City and Hays. The environment is similar to yesterday in term of shear and CAPE, which was able to produce storms with golf ball hail in the area. A stationary front existing from northeast to southwest will provide additional focus for moisture pooling and a ribbon of much higher instability/CAPE as evening approaches. South east sections of the area, like Pratt Comanche and Medicine lodge will not likely see any storms this evening or overnight. Based on HREF means, the strongest thunderstorm outflow looks to be confined to areas west of a Ness City to Liberal Line, suggesting any convection farther east will probably pose mainly a heavy rain and lighting risk after 8 pm This evening (Thursday). Meanwhile the upper pattern remaining slowly progressive, the upper trough will move closer to western Kansas on Friday resulting in higher shear values, and better opportunity for organization, although not necessarily better SBCAPE. A large geographic area should experience convection, some severe with similar threats of hail and wind on Friday afternoon, spreading eastward through the early evening much farther east than this evening, into central Kansas. NBM probabilities are already producing 70 percent chances for pcpn over a large section at 7 pm Friday. While flash flooding is not a high risk the excessive rainfall outlook is in the marginal category Friday evening – a risk of localized flash flooding primarily affecting places that can experience rapid runoff with heavy rainfall. .LONG TERM...(Saturday through Thursday) Issued at 110 PM CDT Thu Jun 29 2023 Both the 6 to 10 day and 8 to 14 day outlooks are quite optimistic on additional rains for the area – as the entire area is “leaning above” normal at near the 50 percent chance for above normal rainfall exists the first week, and then still leaning above normal at 50 percent chance of above normal rains through week 2 east of a Scott City- Meade line, an area where the long term drought would benefit most from heavy rains. The latest drought monitor has dwindled the most severe intensity category of D4 (Exceptional Drought) to the smoky hill rive area in Rush/Ness/Trego and Ellis counties. To support the outlooks, a glance at the CMC and GFS ensemble mean Total QPF Plume across the next 2 weeks brings 3 inches to Hays. The members largely clustered are in the 2 to 4 inch camp, and even the driest of scenarios will bring at least an additional inch of rain in those areas. Likewise the hotter temps in the upper 90s to around 100 degrees aren’t seemingly as likely to last long in this extended period either. A ramp up toward hot temps and apparent temperature again on Monday and Tuesday looks possible before the ensemble means take a considerable nosedive midweek and beyond suggesting a cap for high in the upper 80s to low 90s - which is in the cool side of climatology for this time of year. That said, some uncertainty still exists with respect to the range of outcomes as the 75th to 25th as well as outlying whiskers broaden significantly midweek. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 444 PM CDT Thu Jun 29 2023 VFR expected through TAF pd. Storm coverage too isolated and of low impacts to include in the TAFs for now. Will watch and amend as needed. Winds will be fairly light and variable as well. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 90 62 85 / 10 10 70 20 GCK 66 86 60 83 / 30 20 70 10 EHA 67 87 59 83 / 30 30 60 10 LBL 68 87 61 84 / 20 10 70 10 HYS 67 90 63 84 / 30 30 70 30 P28 75 98 68 89 / 10 10 60 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 517 AM CDT Thu Jun 29 2023 KSZ030-031-043>046-061>066-074>081-084>090-301030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 517 AM CDT Thu Jun 29 2023 /417 AM MDT Thu Jun 29 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a slight risk for severe thunderstorms across portions of west central Kansas this evening. The greatest risk area is northwest of a Johnson to Garden City to Hays line. The strongest storm will be capable of golf ball size hail and damaging straight line winds to 70 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of strong to severe thunderstorms is forecast Friday Night in advance of a strong upper level storm system. Large hail and damaging straight line winds will be possible along with locally very heavy rainfall. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this evening across far west central Kansas.
Special Weather Statement
National Weather Service Dodge City KS
506 PM CDT Thu Jun 29 2023
KSZ045-046-292230-
Rush KS-Ness KS-
506 PM CDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of southeastern Ness
and southwestern Rush Counties through 530 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Bazine, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McCracken, Alexander and Nekoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3831 9971 3845 9985 3867 9955 3844 9931
TIME...MOT...LOC 2206Z 232DEG 18KT 3842 9970
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERThe Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109630.